Hail, Woodford
- When
- August 16, 5:35 PM CST to 5:40 PM CST
- Where
- Woodford County, 2.81 mi N of Streator Jct
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.790, -89.270
A weak trough of low pressure triggered widely scattered strong to severe thunderstorms across north-central Illinois during the late afternoon and evening of August 16th. One cell produced damaging wind gusts of around 60 mph and nickel-sized hail in Woodford County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A weak trough of low pressure triggered widely scattered strong to severe thunderstorms across north-central Illinois during the late afternoon and evening of August 16th. One cell produced damaging wind gusts of around 60 mph and nickel-sized hail in Woodford County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 16, 5:31 PM CST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 631 PM CDT Fri Aug 16 2019 .SYNOPSIS... Issued at 309 PM CDT Fri Aug 16 2019 A chance of showers and thunderstorms will develop over the area this evening and overnight, continuing through the morning on Saturday. Some storms may have brief heavy rain in them. Highs on Saturday will be in the lower to mid 80s. Then on Saturday evening and overnight into Sunday, another round of storms will be possible. This time, the best chance of rain will be mainly over the northwest sections of central Illinois. The storms will gradually weaken though the day, with highs in the mid 80s. && .SHORT TERM...(This evening through Saturday) ISSUED AT 309 PM CDT Fri Aug 16 2019 Instability in the SPC analysis over the region has increased, but with no forcing and subsidence from the MO dieing convection, development has been very minor today. Moisture channel data shows the vort max in SD and additional jet max further the west still tracking as forecast to the east. Surface frontal zone over northwest IL is weak. Expect changes during the evening as the upper features move closer and the low level jet increases over MO. In the evening and overnight, expect convection to develop on strengthening front and to move gradually to the east into central IL. This trend to continue overnight. Heaviest rain should remain to west of warning area in best moisture advection. However, some of the stronger storms may have brief heavy rain. During the morning, convection to weaken as it moves east over area. .LONG TERM...(Saturday night through Friday) ISSUED AT 309 PM CDT Fri Aug 16 2019 For Saturday night, another round of convection will again develop in the strong low level jet flow. However, with the approach of a more significant cold front through IA, the focus should be further to the northwest over the northwest parts of IL. Front will drag southward and have dissipating convection on it through the day on Sunday. Another front is progged to approach from the north during the week. However, the models differ on the timing of this system. For this reason, chance POPS in the forecast for Monday night through Tuesday into portion of Wednesday due to uncertainty. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 624 PM CDT Fri Aug 16 2019 A few scattered showers and storms are ongoing this evening across central Illinois north of the I-74 corridor, but these initial storms should remain low in coverage though may be close to PIA and BMI at times. Additional thunderstorms are expected to develop overnight and move east across the central Illinois terminals late tonight into early Saturday. Exact timing and placement of these storms remain uncertain, but may have to update TAFs to include a tempo or prevailing thunderstorm at some point at the details become more clear. If storms move through the region as expected, there may be a window of MVFR ceilings behind the storms, but most of the remainder of the day should be dry Saturday. More storms will be possible late Saturday and Saturday night beyond the current TAF valid times. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Goetsch SHORT TERM...Goetsch LONG TERM...Goetsch AVIATION...Deubelbeiss
Hazardous Weather Outlook National Weather Service Lincoln IL 314 PM CDT Fri Aug 16 2019 ILZ027>031-036>038-041>046-055-171100- Champaign-De Witt-Douglas-Fulton-Knox-Logan-Marshall-Mason-McLean- Peoria-Piatt-Stark-Tazewell-Vermilion-Woodford- 314 PM CDT Fri Aug 16 2019 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Isolated thunderstorms are possible this evening, becoming scattered late tonight. Some of the storms tonight could be strong, with gusty winds being the main threat. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Thunderstorm chances will continue Saturday and Sunday. Strong to severe storms are possible Saturday night, with damaging winds the main threat. Hot and humid conditions will set up over the area on Monday and Tuesday, when afternoon heat indices of 100 to 105 degrees are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible tonight. ILZ040-047>054-056-061-171100- Cass-Christian-Coles-Macon-Menard-Morgan-Moultrie-Sangamon- Schuyler-Scott-Shelby- 314 PM CDT Fri Aug 16 2019 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Isolated thunderstorms are possible this evening, becoming more numerous late tonight. Some of the storms tonight could be severe, with damaging winds, hail, and heavy rain being the main threats .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Thunderstorm chances will continue Saturday and Sunday. Strong storms are possible Saturday night, with gusty winds the main threat. A heat wave will set up over the area on Monday and Tuesday, when afternoon heat indices could exceed 105 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible tonight. ILZ062-066-067-071-072-171100- Clay-Cumberland-Effingham-Jasper-Richland- 314 PM CDT Fri Aug 16 2019 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Isolated thunderstorms are possible today, becoming more numerous late tonight. Some of the storms tonight could be severe, with damaging winds, hail, and heavy rain being the main threats .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Slight thunderstorm chances will continue Saturday and Sunday. Severe weather is not expected at this time. Hot and humid conditions will set up over the area on Monday and Tuesday, when afternoon heat indices of 100 to 105 degrees are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible tonight. ILZ057-063-068-073-171100- Clark-Crawford-Edgar-Lawrence- 314 PM CDT Fri Aug 16 2019 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Isolated thunderstorms are possible today, becoming scattered late tonight. Some of the storms tonight could be strong, with gusty winds being the main threat. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Slight thunderstorm chances will continue Saturday and Sunday. Severe weather is not expected at this time. Hot and humid conditions will set up over the area on Monday and Tuesday, when afternoon heat indices of 100 to 105 degrees are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible tonight. 37
Special Weather Statement National Weather Service Lincoln IL 553 PM CDT Fri Aug 16 2019 ILZ029>031-162345- Marshall-Peoria-Woodford- 553 PM CDT Fri Aug 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARSHALL...NORTHWESTERN WOODFORD AND NORTHEASTERN PEORIA COUNTIES UNTIL 645 PM CDT... At 552 PM CDT, Doppler radar was tracking a strong thunderstorm over Chillicothe, or 8 miles southwest of Lacon, moving east at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Peoria, Chillicothe, Metamora, Germantown Hills, Roanoke, Rome, Washburn, Spring Bay, Bay View Gardens, Peoria Heights, Cazenovia, Hopewell, La Rose, Mossville, Alta, Pattonsburg and Low Point. LAT...LON 4081 8968 4098 8961 4101 8915 4074 8920 TIME...MOT...LOC 2252Z 275DEG 20KT 4092 8951 Deubelbeiss
The Lincoln radar (KILX), 71 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Numerous 3-inch diameter tree branches were blown down and corn was flattened near the intersection of 2300 East and 800 North.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853723, 853724.